Three overdoses that occurred in Arlington County, Virginia, on Sunday have the same characteristics, according to police. But it’s too early to know if the cases that left two dead and one in critical condition are linked to the same batch of drugs.
“Based on the preliminary investigations, police suspect the overdoses are linked to heroin and prescription painkillers mixed with fentanyl,” said Ashley Savage, a spokesperson for Arlington County police. “This is true for the three incidents.”
The overdoses happened in the 1900 block of North Calvert Street, the 3400 block of 25th Street South and the 5000 block of Columbia Pike. Police said one woman and two men overdosed, but they declined to provide further details.
“It is not a specific demographic, age, race or socioeconomic status,” Savage said. “… This can occur to anybody and affects people of all ages, all demographics and ethnicities.”
Due to the severity of these cases, Savage said police are urging anyone who may be affected by addiction or opioid use to take steps to protect themselves and others. And in a statement Tuesday, they detailed the signs of an overdose, and urged people to call 911 if they observe the following.
Signs of an Overdose
- Slow or shallow breathing.
- Dizziness or confusion.
- Cold or clammy skin.
- Vomiting or gurgling.
- Blue lips and/or fingernails.
- Not responsive and unable to be woken up.
- A deep gurgling or rattling snore.
Police also said that Narcan — a drug that can reverse an overdose of prescription painkillers or heroin — is available over the counter without a prescription.
So far in 2021, 18 people have died from overdoses in Arlington County.